Benzodiazepine Overdoses on the Rise

Can One Recover From Addiction?
Is Recovery From Addiction Really Possible?
January 19, 2017
Drug Treatment Center for Drug Addiction
April 25, 2017

Benzodiazepine Overdoses on the Rise

Benzodiazepine Overdose

“Benzos” is the slang term for the category of psychoactive medications called Benzodiazepine. Brand names of the drug include Xanax, Klonopin, Ativan, and Valium. These drugs are typically used to treat anxiety disorders as well as insomnia and seizures.  Prescriptions for these drugs have tripled in the past twenty years which many attribute to better awareness of mental health disorders.  Unfortunately, along with the increase in prescriptions, there has also been an increase in overdoses.

Medical Uses For Benzodiazepine

Doctors prescribe a benzodiazepine for the following medical uses:

  • Anxiety. Persistent distress, worry or fear that interferes with normal life.
  • Insomnia. Difficulty falling or staying asleep.
  • Alcohol Withdrawal. Symptoms that occur when alcohol leaves your system, such as shaking, sweating, anxiety, nausea, headaches and insomnia.
  • Seizure Control. Abnormal electrical activity in the brain.
  • Muscle Relaxation. Calm muscles spasms or pain.
  • Inducing Amnesia for Uncomfortable Procedures. Used to prepare the patient.
  • Given Before an Anesthetic. Used to prepare the patient.

How Benzodiazepine Works

benzo-overdosesThe drug affects the central nervous system, causing sedation and muscle relaxation, ultimately lowering anxiety levels. They enhance the ability of the inhibitory neurotransmitter GABA (Gamma Amino Butyric Acid) whose job it is to calm things down. While more than 2,000 benzodiazepines have been produced, only 15 are currently FDA approved. Benzodiazepine is a Class IV controlled substance because it has a possibility for dependence and abuse.  When taken for short periods it is relatively safe, but when taken for longer periods, dependence can occur.

Benzodiazepine Overdoses

Overdoses from Benzodiazepine have quadrupled since 1996. The increase has been attributed to the higher number of prescriptions given for the drug, as well as the accessibility of the drug without a prescription.  When taken properly, Benzodiazepine can be used safely, but when it is abused, overdose can occur.  The chance of overdose increases when Benzodiazepine is taken in conjunction with other drugs or alcohol.  Many times benzos are taken with opioids, which can be a dangerous combination if not used correctly.  Benzodiazepines should only be taken when prescribed by a licensed physician, and directions should be followed carefully.

When taken for a longer period of time, users may find that they need to take more of the drug to get the same relief.  This may cause them to take higher doses of the drug.  Increasing the dose of the drug can lead to an accidental overdose.  These drugs are also sometimes used in purposeful overdoses as a means of suicide.

Signs of Overdose

There are several signs of overdose.  If you feel that you have any of these symptoms, get medical help immediately.  Or if you have a loved one that has any of these symptoms, get them immediate medical attention.

  • Labored Breathing
  • Loss of consciousness
  • Dizziness and Confusion
  • Weakness
  • Pale, Clammy skin
  • Slurred Speech
  • Fever, Chills, and Impaired vision
  • Coma

Overcome Benzodiazepine Abuse

Like any other addiction, abuse of benzodiazepine can be overcome with proper help.  Substance abuse centers that specialize in Benzodiazepine abuse can be a great help in overcoming dependency and addiction.  It isn’t easy to overcome addiction alone, but with the support of caring staff and peers, it is possible.

Suicide Prevention

Though there is no single cause of suicide, it most often occurs when stress seems to overcome coping abilities.  Because of its accessibility, benzodiazepine is sometimes used in suicide attempts by overdosing.  Suicide warning signs include:

  • Talk About Feeling Trapped
  • Talk About Being a Burden
  • Talk About Killing Herself
  • Drug Use or Abuse
  • Alcohol Use or Abuse
  • Acting Recklessly
  • Withdrawing From Activities
  • Sleeping A Lot
  • Giving Away Possessions
  • Depression
  • Anxiety
  • Rage
  • Irritability
If you are thinking of suicide or know someone that is exhibiting signs of suicide, contact a mental health professional immediately.

Addiction and Overdose

Addiction is often a sign of an underlying problem. Drugs and alcohol are misused in an attempt to escape or ignore problems. Unfortunately, substance abuse is never the answer to life’s problems.  Rather than make issues go away, addiction increases the problem. Fortunately, there are many great addiction help centers where abusers can learn healthy coping skills and find ways to overcome addiction. The Recovery Team in North Palm Beach, FL provides a safe place for individuals to overcome addiction as well as any underlying problems. Our highly trained staff understand the intricacies of addiction as well as mental health disorders and are able to treat the whole person.  Call (800) 817-1247 today to learn about how you can overcome your Benzodiazepine addiction.

Get a FREE evaluation

The Recovery Team in North Palm Beach, FL provides treatment to individuals for addiction, trauma, anxiety and depression. If you are suffering from any of these conditions, you are not alone. Contact us using our quick and easy contact page or call (800) 817-1247 and get help today! Don’t spend another day battling addiction alone. We’re here to help.